Which was the most likely cause? A patient was in a recumbent - ProProfs Discuss
Topics-
Products +
     

Which was the most likely cause? A patient was in a recumbent position for a 45-minute dental procedure. When the procedure was completed she stood up quickly and promptly got light-headed and fainted. The cause was hypotension due to hypovolemia from excessive diuresis, attributed to a drug prescribed by her physician and taken for several months.

This question is part of Block 17: Urinary System
Asked by EAMTAR, Last updated: May 14, 2019

+ AnswerRequest Answer
...

1 Answer

EAMTAR

EAMTAR

Answered on Dec 06, 2018

Furosemide

One way to simplify answering this question involves merely asking which diuretic has the greatest ability to cause hypovolemia? That narrows the choice to furosemide or the other loop diuretics (bumetanide, torsemide, ethacrynic acid). In terms of extra free water loss (and the concomitant risk of hypovolemia) the maximal efficacy of acetazolamide (carbonic anhydrase inhibitor; a) is modest at best, and self-limiting to boot. Hydrochlorothiazide (c) and the two potassium-sparing diuretics listed (spironolactone and triamterene; d, e) also have modest efficacy in terms of the peak diuretic effect, even if unusually large doses were to be given. Note: Hyponatremia reduces the responsiveness of the peripheral vasculature to vasoconstrictors (e.g., EPI, NE, and angiotensin II). If we stated that the patients hypotension were due to diuretic-induced hyponatremia, then the best answer would be hydrochlorothiazide or another thiazide or thiazide-like diuretic (e.g., metolazone); of all the diuretics classes (and most other classes of drugs), they are the most common cause of hyponatremia.
 Reply

Search for Google images
Select a recommended image
Upload from your computer
Search for Google images
Select a recommended image
Upload from your computer
Search for Google images
Select a recommended image
Upload from your computer

Email Sent
We have sent an email to your address "" with instructions to reset your password.